A person who injected heroin has died in hospital in Blackpool from anthrax infection, the Health Protection Agency (HPA) has confirmed. The death comes three weeks after another fatal anthrax case in the town (DDN, September, page 5), and Public Health Wales has confirmed that a Gwynedd drug user has also been hospitalised with a confirmed anthrax infection.
There have now been ten confirmed cases across Europe since June – three in Germany, two each in England and Denmark and one each in France, Scotland and Wales, although only the English cases have been fatal. The HPA is continuing to monitor the situation, but says it remains unclear whether the UK cases are linked to those in mainland Europe.
Emergency departments and walk-in clinics have been alerted by the Department of Health about the possibility of people presenting with possible anthrax symptoms, and the NTA has been circulating posters and leaflets to treatment centres and other organisations in touch with drug users, such as needle exchanges, community pharmacies, housing departments, hostels and benefits offices.
‘It’s likely that further cases among people who inject heroin will be identified as part of the ongoing outbreak in EU countries,’ said expert in blood-borne viruses at the HPA, Dr Fortune Ncube. ‘The HPA is warning people who use heroin that they could be risking anthrax infection. We urge all heroin users to seek urgent medical advice if they experience signs of infection such as redness or excessive swelling at or near an injection site, or other symptoms of general illness such a high temperature, chills, severe headaches or breathing difficulties. Early treatment with antibiotics is essential for a successful recovery.’